bonnielassie 06/01/15
Last reply 3 years ago
Another relapse? Advice please ;-(

Hi everyone. I don’t post very much on here although I do look in from time to time – but I need some of your advice and I will try to be brief! I was dx in 2003 after having a pretty bad relapse which resulted in having steroids. I then went 10 years without anything (or nothing huge that was noticeable) then ended up having something called sixth nerve palsy in Oct 2013 which caused blurred vision and took a few months to go (was not given any meds). Anyway, after having a decompression operation on my shoulder at the beg of Nov 2014, I have had another relapse. About 1-2 weeks after my op I started having very tight muscles in my legs (all over but worse in thighs). Now, this got worse over the following few weeks and since then has been the same with no sign of improving. (I can bend my legs although knees are becoming very stiff and sore and can walk small distances although it’s uncomfortable.)

I am just not sure what to do and I don’t feel I’m getting that much support from my ms nurse. Yes, muscle relaxants have been talked about but I was hoping things would improve and they wouldn’t be needed. But I’m finding things quite tough physically and mentally. I know some of you are facing a more difficult time so I apologise if it sounds ‘small fry’. Any ideas what I should do – should I go on the muscle relaxants in the meantime and when would steroids be prescribed? I am not on any DMD’s so it’s a bit hard getting my head round taking meds for my MS which has been fine in the past. Also, has anyone had a relapse after having a general anaesthetic and surgery? Thanks for your help.

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
3 years ago

Hi @bonnielassie , and don’t worry about how often you post. This forum exists to provide support, when it is needed. Members pop in and out as they feel fit, to ask a question or to support another member. There’s no guidelines or specific requirements, it’s what feels right for you.

Now, about your “small fry”. Well, it’s happening to you so it isn’t small fry!

OK, going back to November 2014, was this an agreed relapse, agreed by your neurologist? Could it have been caused by your operation? I would say yes. Any upcoming operation will be preying on you, causing stress. Stress is a major protagonist of MS, so it might not have been the operation itself, but the lead up to the operation.

You do need to persevere with your MS Nurse because you need to know what the plans are if this relapse is still ongoing. It could be that the problems with your legs are just the residual effects of the relapse, but you still need to have a plan going forward.

Muscle relaxants can be considered to address stiffness, though usually painful spasms. However, the use of muscle relaxants can create other problems, especially if you have any weakness in your lower limbs.

But, rather than just prescribe a a medical solution, which may or may not work, it is always preferable to locate the underlying problem and address this. I’m talking Neuro-physiotherapy, a specialist physiotherapist, who can assess what is and isn’t working and how it’s working. They can leave you with some specific exercises that may address the problem. You would need to try and get a referral via your MS Nurse

Steroids are usually prescribed when a relapse is active and causing a major problem, e.g. sight, mobility, etc. Their purpose is to expedite the recovery from a relapse.

As for DMDs, these are a form of insurance, as they are designed to reduce the frequency and severity of relapses. There are now more DMTs available and should really be considered for anyone with active MS that looks like it will progress.

Finally, your concerns about the support you’re receiving. This is a two-way relationship, where we have to be up-front and let the MS Nurse know what is going on, before they can work with you to assist your future. They’re normally very good and a source of support.

If you feel that this support mechanism is falling short, I’d pop in and discuss it with your GP, as your Primary Care Provider. He may want to consider alternatives with another referral.

So, did you move to Edinburgh as you were planning?


bonnielassie
3 years ago

Hi Stumbler. Thanks for your reply – you made lots of good points there. My MS nurse wasn’t sure if it was a relapse, I think as I didn’t have too many symptoms, although I feel what I do/did have is pretty substantial. I haven’t seen my neuro (I think I’m being put down to see him but this won’t be until March). I didn’t have anything prior to surgery and this sort of came out of the blue and haven’t had this at all before. The thought of this being residual scares me silly! The thing is I wasn’t particularly stressed going into surgery, was actually glad something was getting done to my shoulder. And certainly wasn’t concerned about my Ms with surgery, only worried about my shoulder recovery. Perhaps should have been, eh?!

Think I will speak to her to see what she suggests.

No, haven’t moved to Edinburgh yet. My boyfriend is having to have work done to his house so waiting for that to be done, and shoulder to get stronger and hopefully legs to recover.

Thanks for your support, Stumbler.


cameron
3 years ago

I too was dxd in 2003 and was told I needed to go on a DMD straightaway. One of the positives about being on one is it entitles you to monitoring. Lots of nurse-led clinics and the annual neuro appointment to really check that the drug is doing its job. I think when you have a framework like this in place, it’s easier to deal with the uncertainties of the condition. The nurses know you, so you’re not trying to explain what’s going on from first base. MS is too difficult to manage on your own, we all need support. Let us know how you get on. xx


bonnielassie
3 years ago

Thanks @cameron for your message. I didn’t pursue the subject of DMD’s in the early years as tbh I didn’t know much about them (still don’t) but have asked the previous few years. Was just told that you had to have two relapses in two years to ‘qualify’. I don’t know if it’s a budget thing? Anyway, I will discuss this for the future with my neuro when I see him. My instinct is to see how it goes though as this recent episode seems to have had a clear trigger.

Hope you’re doing ok, Cameron.


juls
3 years ago

Hi, I occasional get stiff legs but over the last 2 years I have joined a gym and see a physio who has taught me some stretching exercises to do at home. From starting a gym and really taking it slow I have seen a big improvement and according to the physio stretching and strengthening is essential for people my age 52 with or without MS. To start with I was having trouble getting on and off machines because of balance problems but that has changed so much over the past year, I know longer need assistance. I am using a stick but even walking has improved and has core strength. I have found that taking steriods does give some relief in the short term and if you feel you need them maybe you should ask the neurology nurse specifically for some. For me I feel better almost immediately improved on dexmethosone.


bonnielassie
3 years ago

Hi @juls. Thanks for your reply. Yes, the gym sounds a good idea and am glad that it has improved things for you. Suppose you just have to get an understanding trainer who knows about Ms (I find it hard enough to get an understanding Physio never mind anyone else!).

I did have the plan of getting a bit fitter this year (before legs went haywire) and will pursue it hopefully when things improve.

Update – spoke to nurse and she does think it sounds like a relapse (knew it already as am so different from how I normally am). So have to read up on Baclofen to see if I would like to try it or continue to ride it out. Grrrr! Just grrrrr!

Have a good Sunday Jules and everyone else. X


stumbler
3 years ago

@bonnielassie , Baclofen is just a muscle relaxant. It is useful if you suffer from painful cramps and spasms.

However, if you have any limb weakness, arms or legs, then Baclofen may make this weakness worse.

I have lower limb weakness and was advised against Baclofen by a Neuro-physio. 😉

Post Comment

You must be logged in to reply to this topic.